Antidepressants and Sexual Side Effects: What No One Wants to Talk About

Antidepressants and Sexual Side Effects: What No One Wants to Talk About

Sexual dysfunction is a common side effect of antidepressants and can have significant impact on the person’s quality of life, relationships, mental health, and recovery.  Antidepressants can cause several types of sexual dysfunction for all genders, ranging from lowered libido to physical pain. However, the fact that antidepressants can potentially lead to a multitude of sexual side effects is usually not effectively communicated to patients through either written pamphlets or verbal discussions with practitioners.

What Should I Know About Antidepressants and Sexual Side Effects?

When it comes to antidepressants and sexual side effects, personal experiences can vary greatly depending on your gender, the active drug in the antidepressant, the dosage, and other factors.

The severity and type of sexual dysfunction has a wide range, too. The most commonly reported sexual side effects across gender lines are reduced sexual excitement, weakened or delayed orgasm, and lowered sexual desire. Among men, erectile dysfunction and delayed ejaculation are also frequently reported difficulties.

Some sexual side effects caused by antidepressants are reported with less frequency. For women, antidepressants have been known to sometimes cause loss of sensation in the vagina and nipples, as well as lactation that is not caused by breastfeeding. Men have reported painful and persistent erections along with painful ejaculations.

Although all types of antidepressants have been known to cause sexual side effects, people taking selective serotonin reuptake inhibitors (SSRIs) and serotonin norepinephrine reuptake inhibitors (SNRIs) report sexual dysfunction most frequently, with approximately 58 to 70% of patients experiencing some sort of sexual side effect. Other types of antidepressants such as tricyclics (TCAs) cause sexual dysfunction in at least 30% of patients.

It is difficult to develop an accurate model for just how many people experience sexual side effects from antidepressants, partly because of underreporting. Many people, most often men, are ashamed of discussing their sexual problems with their physicians.

Why Do Antidepressants Often Cause These Sexual Side Effects?

The exact reasons why antidepressants can lead to sexual side effects is unclear, although researchers have several theories.  It can be difficult to determine a causal link between antidepressants and sexual side effects because sexual dysfunction can also be a symptom of depression.

One theory about why antidepressants cause sexual side effects has to do with the neurotransmitter serotonin, which is a type of chemical messenger our brain uses to communicate. Having the proper levels of serotonin in our bodies helps us to have a more stable and calm mood. However, a potential consequence of more steady and relaxed emotions is a lowered sex drive.

Some researchers theorize that the increase in serotonin created by the SSRIs results in a decrease in dopamine, the neurotransmitter responsible for our experience of pleasure. Lowering dopamine can lead to having a more difficult time becoming sexually aroused, as well as maintaining or increasing sexual pleasure. Although scientists are aware that serotonin and dopamine levels do affect one another, exactly how or why remains unclear, so this theory relies on a degree of speculation.

What Can I Do To Stop Or Reduce These Sexual Side Effects?

If you are experiencing sexual side effects caused by antidepressants, it can be tempting to simply stop taking those antidepressants given that sexual dysfunction can have a negative impact on your relationships, self-confidence, and overall quality of life. However, going cold turkey on antidepressants is generally not a good idea. Here are some alternatives:

  • Take your antidepressant at a different time. Although it might seem like a suggestion too simple to be helpful, the time of day that an antidepressant is taken can greatly affect a number of physiological processes in your body, such as your libido.
  • Lower the dosage. Talk to your doctor about the possibility of reducing the amount of your medication.
  • Switch antidepressants. Although almost all antidepressants have some correlation with sexual dysfunction, SSRIs and SNRIs are the most likely to cause sexual side effects. Consult with your doctor about what other kinds of antidepressants might be appropriate.

Is There An Alternative Depression Treatment Without Sexual Side Effects?

Antidepressants aren’t the only available treatment for depression.

TMS is a non-invasive, FDA-approved procedure proven to be an effective option for people with depression. Over 75% of TMS patients have experienced at least a 50% reduction in their depressive symptoms, and over 33% have been able to reach full remission.

Unlike antidepressants, TMS does not lead to sexual dysfunction. In fact, there is some evidence that TMS might help with sexual dysfunction, at least when it comes to female arousal and pleasure, but more research needs to be done before any conclusions are reached.

Antidepressants have also been linked to numerous other complications — such as weight gain, constipation, and anxiety — that TMS does not cause.

If you’re looking for a safe alternative to antidepressants, or for a treatment to work effectively in conjunction with antidepressants, TMS might be your solution. Contact us today to learn more about how this treatment can help your depressive symptoms while producing minimal side effects.

Your email address will not be published. Required fields are marked *

div#stuning-header .dfd-stuning-header-bg-container {background-size: initial;background-position: top center;background-attachment: initial;background-repeat: initial;}#stuning-header div.page-title-inner {min-height: 650px;}